Acute Myocardial Infarction Induced by Ephedrine Alkaloids

Jason M. Enders, Paul P. Dobesh, James N. Ellison

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

A 45-year-old woman was hospitalized to rule out acute myocardial infarction after coming to the emergency department with a complaint of substernal chest pressure. Her initial electrocardiogram indicated normal sinus rhythm with T-wave inversion and nonspecific ST changes suggestive of possible ischemia. She had no medical problems and took no prescription drugs. Further evaluation revealed that for approximately 4 years she had been taking Metabolife 356 preparations-a source of ephedrine alkaloids-for weight loss, and that she was at low risk for atherosclerotic coronary artery disease. Due to elevated cardiac markers, cardiac catheterization was performed, which revealed no atherosclerosis in the coronary arteries. The patient's acute myocardial infarction was attributed to coronary artery vasospasm induced by ephedrine alkaloids. Clinicians should be aware of the growing evidence that supports life-threatening cardiovascular toxicities associated with these substances.

Original languageEnglish (US)
Pages (from-to)1645-1651
Number of pages7
JournalPharmacotherapy
Volume23
Issue number12 I
DOIs
StatePublished - Dec 2003
Externally publishedYes

Keywords

  • Ephedra
  • Ephedrine alkaloids
  • Myocardial infarction

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Acute Myocardial Infarction Induced by Ephedrine Alkaloids'. Together they form a unique fingerprint.

  • Cite this